Pennsylvania, 2025Damaging Wind in Pennsylvania, December 19, 2025
December 19, 2025 · NWS BGM · 1 event in 1 county or zone
A strong cold front crossed the area during the morning hours of the 19th with a convective line of gusty showers and isolated thunderstorms. Strong winds aloft mixed down to the surface and knocked over a couple of trees and large branches in Wayne County as the line moved through.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front crossed the area during the morning hours of the 19th with a convective line of gusty showers and isolated thunderstorms. Strong winds aloft mixed down to the surface and knocked over a couple of trees and large branches in Wayne County as the line moved through.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 19, 6:56 AM EST, 1 hour 39 minutes earlier. Its key messages:
- 1) Strong frontal passage this morning with gusty winds and strongly forced QLCS. Cold air quickly fills in behind cold front continuing strong wind chances. Lake effect snow picks up int the afternoon into Saturday morning.
- 2) Rising rivers with moving ice likely through Sunday. Ice jam risk increasing, but not definite.
- 3) Zonal flow with clipper systems bringing light precipitation Christmas Week.
Area forecast discussion, Dec 19, 6:56 AM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
656 AM EST Fri Dec 19 2025
.WHAT HAS CHANGED...
Reduced wind speeds tonight as stronger wind gusts are
under preforming and not making it to the surface. Introduced a
slight chance for thunder across the Wyoming Valley into the
Catskills this morning as the QLCS moves through the area.
Adjusted lake effect snowfall amounts for Friday evening and
night.
&&
.KEY MESSAGES...
- 1) Strong frontal passage this morning with gusty winds and
strongly forced QLCS. Cold air quickly fills in behind cold
front continuing strong wind chances. Lake effect snow picks
up int the afternoon into Saturday morning.
- 2) Rising rivers with moving ice likely through Sunday. Ice
jam risk increasing, but not definite.
- 3) Zonal flow with clipper systems bringing light
precipitation Christmas Week.
&&
.DISCUSSION...
KEY MESSAGE 1...
Strong frontal passage this morning with gusty winds and
strongly forced QLCS. Cold air quickly fills in behind cold
front continuing strong wind chances. Lake effect snow picks up
int the afternoon into Saturday morning.
KEY MESSAGE 1 DESCRIPTION...
Light rain showers have spread over the area tonight. These
showers have not been able to push some of the stronger wind
gusts down to the surface, but 30-40mph gusts have occurred
over the Finger Lakes area during the past hour. These winds
should continue and slowly spread eastward as the overnight
progresses and the front approaches the area.
A negatively tilted upper trough currently over Illinois is
starting to tilt negatively which will help deepen a surface low
over Ohio that will pass to our north as the morning progresses
pushing a QLCS and strong cold front through the area. The QLCS
is currently over eastern Ohio and is being modeled pretty well
in relation to position and timing. It is expected to move into
Steuben county around 7am, moving to the ENE as the morning
progresses, exiting to the east by 11am. This QLCS is very
narrow but showing strong forcing that should allow for isolated
strong wind gusts of 50kts to mix down to the surface just
behind the line, especially across higher elevations across NY
and PA. The forcing is strong enough to allow for a chance for
elevated thunder to also develop. It is a low chance but cannot
be ruled out given the strong forcing occurring. SPC has placed
the far SE portion of the CWA in a Marginal risk for severe
storms with strong winds as the main risk. There is strong low
level shear ahead of the front, but the inversion at the surface
should keep any spin-ups from occurring.
Temps in the upper 40s to low 50s this morning will quickly fall
10-15 degrees behind the front, and continually will fall
through the day. The western portion of the CWA will see
freezing temps by 2pm, which will spread eastward and bring
everywhere below freezing by the late afternoon. The upper
trough axis will be right overhead during this time, which will
help kick off some scattered rain/snow mix showers across the
area. Precip should be all snow by early evening.
Winds are now expected to be a little lighter from the late
morning to late afternoon with gusts of 25-35mph expected.
Winds will pick up in the late afternoon after the trough axis
passes with sustained winds of 15-30mph and gusts up to 50mph
possible into the overnight hours. The Finger Lakes and higher
elevations should have the best chance at seeing the stronger
winds.
Lake effect snow develops during the evening once 850mb temps
fall below -10C. Scattered snow showers are expected across CNY
as WSW winds will help develop a main band of snow north of
Northern Oneida county Friday afternoon. The band will shift
south during the evening and into the overnight as prevailing
winds become more westerly then NWerly. This band is not
expected to last long over the area as high pressure is expected
to quickly build in from the SW, bringing a subsidence
inversion that will lower in high through Friday night and cut
off the snow. Snowfall amounts across far northern Oneida
county look to be around 2-4 inches and will depend on how close
the band sets up to the border of the county. The band will
shift into Onondaga, S Oneida and Madison counties during the
mid evening into the overnight hours where 1-2 inches could
fall, especially across upslope higher elevations of the Mohawk
Valley.
KEY MESSAGE 2...
Rising rivers will increase the possibility for ice jams and
localized flooding through Sunday.
KEY MESSAGE 2 DESCRIPTION...
Unseasonably mild temperatures and strong winds have depleted
several inches of snow cover over the past day and will continue
to melt it over the next several hours. For example, the office
here at the BGM airport has lost 3 inches of snow cover since
this morning and will be almost snow free by 7am. This, coupled
with rainfall of 0.5 -1 inch falling through the morning should
produce enough runoff within area streams and rivers to cause a
significant increase in flows. River gauges show forecasted
rises of several feet along the Susquehanna, Delaware and
Chenango rivers, as well as smaller streams and tributaries.
This increased flow should have enough force to break up and
dislodge any river ice that has formed over the past few weeks.
Ice jam potential at the commonly known areas near river bends
and structural impediments, such as bridges, will increase as a
result of the ice breaking free. It is impossible to determine
exactly where or if an ice jam will form, however, the
aforementioned factors are pointing to a potential for jams and
the associated flood risk. A limiting factor to the overall
risk of natural flooding outside of an ice jam is that river
levels are currently running much below normal and soil moisture
around the region is on the dry side, which will help to limit
the effects of significant runoff. Emergency managers and first
responders should prepare to monitor river ice activity at
historically sensitive areas in their districts tonight through
at least Saturday.
KEY MESSAGE 3...
Zonal flow with clipper systems bringing several chances of
light precipitation Christmas Week.
KEY MESSAGE 3 DESCRIPTION...
We will not see any deep troughs develop over central and
eastern US through Christmas as much of the upper level flow
will be zonal and dominated by a ridge building in the southern
US. A few weak shortwave sill pass through the area Sunday and
Tuesday, but without access to deep moisture thanks to the ridge
in the south, QPF will be limited to what can be gathered from
the lakes. Accumulations will be limited to the eastern Finger
Lakes and CNY.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Widespread MVFR to Fuel Alternate restrictions, along with rain
showers are expected through this morning. Occasional IFR
restrictions will be possible as well, especially at KBGM and at
any terminals with brief heavier downpours. Restrictions start
to improve this afternoon, but lingering MVFR ceilings may hold
on at the Central NY terminals. Any lingering rain showers will
transition to scattered snow showers at the Central NY terminals
later this afternoon and evening.
Gusty southeast winds (gusts up to 30kts) are expected this
morning, before shifting to west-northwesterly this afternoon. A
line of gusty showers may move through the area between 12Z and
15Z, which may bring some wind gusts locally up to 45kts. LLWS
of around 55kts is expected at all terminals early this morning,
before diminishing from west to east after 13Z.
Outlook...
Saturday through Saturday evening...Mainly VFR.
Late Saturday night through Sunday night...Scattered snow
showers across Central NY with occasional restrictions possible,
especially at KSYR and KRME.
Monday...Mainly VFR.
Tuesday...Occasional restrictions possible in scattered rain and
snow showers.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until 1 AM EST Saturday for PAZ038>040-043-044-
047-048-072.
NY...Wind Advisory until 1 AM EST Saturday for NYZ009-015>018-
022>025-036-037-044>046-055>057-062.
&&
DISCUSSION...JTC
AVIATION...BJGHazardous weather outlook, Dec 19, 2:50 AM EST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
250 AM EST Fri Dec 19 2025
NYZ015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044-
047-048-072-200800-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
250 AM EST Fri Dec 19 2025
...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST SATURDAY...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
A narrow line of strong showers moving from west to east between
7am-11am this morning will have the potential to produce 50-60mph
wind gusts.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
NYZ009-200800-
Northern Oneida-
250 AM EST Fri Dec 19 2025
...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST SATURDAY...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
A narrow line of strong showers moving from west to east between
7am-11am this morning will have the potential to produce 50-60mph
wind gusts.
Lake effect snow will develop late this afternoon into the overnight
hours. 2-4 inches of snow will be possible with the higher amounts
closer to the northern border of the county.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
In the hours before
Special weather statement, Dec 19, 6:44 AM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Binghamton NY
644 AM EST Fri Dec 19 2025
NYZ015>018-022>025-044-055-056-PAZ038-039-043-044-047-191400-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Cortland-Tioga-Broome-Bradford-Susquehanna-Wyoming-
Lackawanna-Luzerne-
644 AM EST Fri Dec 19 2025
...A LINE OF GUSTY RAIN SHOWERS EXPECTED THIS MORNING...
A narrow line of gusty rain showers associated with a cold front
will move through the area through mid-morning. Winds may
occasionally gust up to 50 mph with these showers, along with
brief heavy downpours.
BJG
Special weather statement, Dec 19, 7:59 AM EST, 36 minutes before
Special Weather Statement
National Weather Service Binghamton NY
759 AM EST Fri Dec 19 2025
NYZ009-036-037-045-046-057-062-PAZ040-048-072-191500-
Northern Oneida-Madison-Southern Oneida-Chenango-Otsego-Delaware-
Sullivan-Northern Wayne-Pike-Southern Wayne-
759 AM EST Fri Dec 19 2025
...A LINE OF GUSTY RAIN SHOWERS EXPECTED THIS MORNING...
A narrow line of gusty rain showers associated with a cold front
will move through the area through late morning. Winds may
occasionally gust up to 50 mph with these showers, along with
brief heavy downpours.
KL
Thunderstorm Wind, Wayne
- When
- December 19, 8:35 AM EST
- Where
- Wayne County, 2 mi SW of Waymart
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 41.561, -75.449
Strong thunderstorm winds knocked down a couple of trees and branches in the Canaan Township to Lake Township area south of Waymart.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Pennsylvania, December 19, 20252 deaths · $60,000 · 56 kt wind · 7 events
- High Wind and Strong Wind in West Virginia, December 19, 2025$268,000 · 63 kt wind · 40 events
- Damaging Winds in North Carolina, December 19, 2025$102,000 · 50 kt wind · 23 events
- Damaging Winds and Winter Weather in Pennsylvania, December 19, 2025$150,000 · 58 kt wind · 8 events
- High Wind in Vermont, December 19, 2025$110,000 · 55 kt wind · 9 events
- High Wind in New York, December 19, 2025$115,000 · 60 kt wind · 5 events
- High Wind in New York, December 19, 20251 injured · 58 kt wind · 10 events
- High Wind in Maine, December 19 to 20, 202558 kt wind · 14 events
- High Wind and Strong Wind in Massachusetts, December 19, 2025$12,000 · 69 kt wind · 10 events
- High Wind in North Carolina, December 19, 2025$15,000 · 63 kt wind · 3 events
- Strong Wind in Virginia, December 19, 2025$15,000 · 2 events
- Strong Wind in Ohio, December 19, 2025$10,000 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1300231.